New Mexico, 2012

Hail in New Mexico, July 1, 2012

July 1, 2012 · NWS ABQ · 1 event in 1 county or zone

An isolated strong thunderstorm developed over the east slopes of the Sangre de Cristo Mountains and produced penny size hail near Black Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated strong thunderstorm developed over the east slopes of the Sangre de Cristo Mountains and produced penny size hail near Black Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 10:43 AM MST, 35 minutes earlier.

Area forecast discussion, Jul 1, 10:43 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 AM MDT SUN JUL 1 2012

.AVIATION...
18Z TAF CYCLE
ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED THIS SUNDAY AFTERNOON AND EVENING GENERALLY WEST AND
NORTH OF A KCAO TO KSRR LINE. SHOWERS AND STORMS MOVING OFF THE
SANGRE DE CRISTO MOUNTAINS WILL TEND TO DRIFT SLOWLY TO THE SOUTH
WHILE STORMS THAT DEVELOP OVER THE SANDIA/MANZANO MOUNTAINS AND IN
THE SOUTH CENTRAL MOUNTAINS DRIFT SLOWLY WESTWARD...ALL MOVEMENT
BEING DRIVE BY HIGH PRESSURE ALOFT CENTERED OVER NORTHWEST NEW
MEXICO. STILL A RELATIVELY DRY AIRMASS IN PLACE SUCH THAT
THUNDERSTORMS ARE LIKELY TO GENERATE MICROBURST WINDS TO 50KT BUT
HAVE A SMALLER THAN USUAL SIGNIFICANT RAINFALL FOOTPRINT. SHOWERS
AND THUNDERSTORMS SHOULD BE FEWER IN NUMBER NEAR THE UPPER HIGH IN
THE NORTHWEST CORNER OF NEW MEXICO.

07

&&

.PREV DISCUSSION...550 AM MDT SUN JUL 1 2012...
RIDGE SPRAWLED ACROSS THE SOUTHERN U.S. WITH LOCAL CENTROID OVER
NEW MEXICO SUNDAY MORNING...AND WEAK DISTURBANCE OVER SOUTH TEXAS
NOW DRIFTING WEST TOWARD MONTERREY ACROSS NORTHERN NUEVO
LEON...WITH ANOTHER NIGHT OF THUNDERSTORMS ACROSS CHIHUAHUA AND
SONORA. CENTROID ALOFT CIRCULATING LAST OF THE LATE EVENING
CONVECTION ACROSS THE EASTERN PLAINS...WITH MORE VIGOROUS
CONVECTION MAINLY ACROSS THE STATE LINE OVER THE TEXAS AND
OKLAHOMA PANHANDLES. AT THE SURFACE...WEAK TROUGH EXTENDS FROM
NEAR CLAYTON SOUTH AND WEST TO LAS CRUCES...WITH SURFACE HIGH
PRESSURE REMAINING IN CONTROL OVER CENTRAL COLORADO.
UPSTREAM...WEST COAST TROUGH EXTENDS FROM BROAD CLOSED LOW OVER
THE GULF OF ALASKA SOUTHWARD PAST LOS ANGELES TO SAN DIEGO.

MODELS...IN GOOD AGREEMENT THROUGH NEXT WEEKEND AND INTO THE FIRST
HALF OF THE FOLLOWING WORK WEEK. REASONABLE AND ACCEPTED CONSENSUS
MOVES NORTHERN MEXICO DISTURBANCE INTO EASTERN CHIHUAHUA LATE THIS
AFTERNOON WHILE KEEPING THE LOCAL RIDGE CENTROID OVER NEW MEXICO.
NORTHERN MEXICO SYSTEM WILL REACH THE GULF OF CALIFORNIA EARLY
MONDAY...AS RIDGE CENTROID STARTS TO DRIFT NORTHWARD INTO
COLORADO...AND ALL IMPORTANT WESTERN MARGIN OF THE RIDGE STARTS
RETREAT EASTWARD TO CIRCULATE NORTHERN MEXICO MOISTURE INTO THE
SOUTHWEST U.S. PATTERN IN FULL BLOOM BY TUESDAY MORNING...WITH
MOISTURE TRANSPORT PATH WORKING OUT OF CENTRAL ARIZONA INTO
EASTERN ARIZONA AS THE RIDGE MARGIN CONTINUES SLOW RETREAT AND
CENTROID SHIFTS NORTHWARD. PLUME SHOULD START NUDGING INTO WESTERN
NEW MEXICO BY INDEPENDENCE DAY AS NORTHERN NEW MEXICO DISTURBANCE
MOVES OUT OF THE GULF OF CALIFORNIA ACROSS SONORA INTO NORTHERN
CHIHUAHUA BY THURSDAY. THIS WETTER PATTERN WILL BE IN PLAY HEADING
INTO THE WEEKEND...WITH RIDGE EXPANSION BACK TO THE WEST ON SUNDAY
CUTTING OFF THE NORTHWARD TRANSPORT OF MOISTURE AND SHIFTING
CONVECTION BACK TO A RECYCLING OF WHAT IS IN PLACE HEADING INTO
THE WORK WEEK.

FOR TODAY...RIDGE CENTROID SQUARELY OVER THE STATE WITH PERSISTENT
TROUGH AND MOISTURE CONVERGENCE BOUNDARY LYING FROM SURFACE LOW
OVER EASTERN COLORADO SOUTH AND WEST TO THE BOOT HEEL.
THUNDERSTORMS POSSIBLE JUST ABOUT STATEWIDE TODAY...WITH
PRECIPITABLE WATERS CONTINUING SLOW UPWARD TREND. PWAT EXCEEDING AN
INCH GENERALLY EAST OF A LINE FROM RATON TO ROSWELL...WITH 0.8 TO
1 INCH VALUES CENTRAL AND WEST. ADDED CLOUD COVER WILL HELP TO
TAKE EDGE OFF THE DAYTIME HIGH TEMPERATURES WITH MOST SPOTS 3 TO 8
DEGREES ABOVE EARLY JULY NORMALS...AND REDUCED LIKELIHOOD ANYPLACE
WILL SEE TRIPLE DIGIT MAXIMUMS TODAY.

FOR MONDAY...RIDGE CENTROID STARTING SUBTLE NORTHWARD SHIFT...WITH
ACTIVE WESTERN MARGIN OF THE RIDGE STARTING TO RETREAT
EASTWARD...ALLOWING FIRST SIGNS OF A MOISTURE PLUME TO WORK OUT OF
SONORA TOWARD SOUTHERN ARIZONA BY MONDAY NIGHT. A REPEAT OF
SUNDAYS CONVECTIVE PERFORMANCE ON TAP...WITH STRENGTHENING THETA E
RIDGE AND MAINTENANCE OF PRECIPITABLE WATER DISTRIBUTION. A FEW
MORE DEGREES KNOCKED OFF THE MAXIMUM TEMPERATURES MONDAY WITH
INCREASED CLOUD COVER AND FALLING HEIGHTS ALOFT. MOST SPOTS WILL
STILL RUN UP TO 8 DEGREES ABOVE NORMAL FOR THE DAY.

FOR TUESDAY...RIDGE CENTROID RETREATING INTO COLORADO WITH WESTERN
MARGIN RETREATING TO LIE ACROSS ARIZONA...AND SURFACE LOW
DEEPENING IN RESPONSE OVER NORTHWESTERN NEW MEXICO. CONVECTION
WILL SHOW SOME EXPANSION OVER MONDAYS PATTERN...WITH INCREASED
COVERAGE OVER THE SANGRE DE CRISTOS AND THE CENTRAL MOUNTAIN
CHAIN. HIGHEST THETA E VALUES STILL RUNNING MAINLY EAST AND SOUTH
WHERE PWATS ARE ALSO PUSHING ABOVE AN INCH...WITH 0.8 TO INCH
VALUES REMAINING TYPICAL NORTH AND WEST. WINDS STILL RUNNING IN
FROM THE SOUTH CENTRAL AND EAST...WITH SHIFTS TO THE WEST AND
NORTHWEST OVER THE WESTERN END OF THE STATE PROVIDING SOME
ENHANCED SURFACE BASED CONVERGENCE OVER THE RIO GRANDE VALLEY AND
THE UPPER GILA REGION...WHICH MAY SUPPORT SOME CONVECTIVE
EXPANSION TO THESE AREAS AS WELL ON TUESDAY AFTERNOON. MAXIMUM
TEMPERATURES LEVELING OUT...AND RUNNING UP TO 8 DEGREES ABOVE
NORMALS FOR EARLY JULY.

FOR INDEPENDENCE DAY...RIDGE CENTROID WELL INTO COLORADO..WITH
ACTIVE WESTERN MARGIN OF RIDGE RETREATED EASTWARD TO THE ARIZONA
BORDER. PRECIPITABLE WATERS TAKE A BIG JUMP OVER SOUTHERN AND
WESTERN SECTIONS...AND WILL PREPARE TO KEEP AN EYE ON CATRON
COUNTY AND UPPER GILA BURN SCAR AREAS...AND THOSE IN LINCOLN
COUNTY...FOR SOME SOLID WETTING RAIN THROUGH THE AFTERNOON.
OTHERWISE...BROAD INCREASE IN CONVECTIVE COVERAGE AND INTENSITY
ACROSS THE WEST AND CENTRAL...WITH ACTIVITY REACHING INTO THE
NORTHEAST PLAINS BY LATE INDEPENDENCE DAY EVENING. MAXIMUM
TEMPERATURE TRENDS LEVELING OFF A FEW DEGREES ABOVE NORMAL FOR
EARLY JULY.

OUTLOOK...THURSDAY THROUGH SATURDAY...SOLIDLY CONVECTIVE EACH
DAY...WITH FIRST SIGNS OF DECREASE IN COVERAGE AND INTENSITY ON
SATURDAY AS RIDGE ALOFT EXPANDS BACK TO THE WEST AND SHUNTS
MOISTURE TRANSPORT WESTWARD IN TURN. MOISTURE FEED CONTINUING
THURSDAY AND FRIDAY...BUT TRANSITION TO A RECYCLING OF IN PLACE
MOISTURE WILL SET IN AS THE WEEKEND GETS UNDERWAY. CONTINUED
VIGILANCE ON BURN SCARS WILL BE IN ORDER HEADING INTO THE
WEEKEND. SLOW COOLING TREND WITH MORE IMPRESSIVE CLOUD COVER WILL
BRING MAXIMUM TEMPERATURES DOWN TO NORMAL OR SLIGHTLY BELOW BY THE
WEEKEND. DEEPENING SURFACE TROUGH FRIDAY OVER THE NORTHEAST PLAINS
WILL SUPPORT SOME BREEZY SOUTH WINDS OVER THE EASTERN THIRD OF
THE STATE FRIDAY AFTERNOON...WITH BREEZY CONDITIONS OVER THE
NORTHEAST PLAINS ON SATURDAY AS SURFACE LOW SHIFTS TO WESTERN
KANSAS AND WEAKENS.

SHY

.FIRE WEATHER...
MAIN DIFFERENCE EXPECTED TODAY RELATIVE TO SATURDAY WILL BE THE
RETURN OF MID-LEVEL MOISTURE TO NORTHWEST NM...LIKELY ENOUGH TO
PRODUCE ISOLATED THUNDERSTORMS OVER THE CHUSKA RANGE AND NORTHWEST
HIGHLANDS. UPPER LEVEL HIGH CENTER CURRENTLY OVER CENTRAL NM SHIFTS
SLIGHTLY NORTHWARD TO NEAR CUBA BY AFTERNOON. BEST CHANCES FOR
ISOLATED WETTING RAINS WILL ONCE AGAIN BE ALONG AND EAST OF THE
SANGRE DE CRISTOS SOUTHWARD THROUGH THE CENTRAL MOUNTAIN CHAIN...AND
OVER THE GILA WHERE MORE LOW LEVEL MOISTURE REMAINS. MAINLY DRY
STORMS ARE EXPECTED OVER THE NORTHWEST WHERE NEAR SURFACE MOISTURE
IS LACKING.

MAIN SENSIBLE WEATHER CHANGE EXPECTED MONDAY APPEARS TO BE
OVER THE SANGRES SOUTH THROUGH THE CENTRAL MOUNTAIN CHAIN WHERE DRY
MID LEVEL AIR IS EXPECTED TO PUNCH IN FROM THE SOUTHERN
PLAINS...POSSIBLY LIMITING THUNDERSTORM DEVELOPMENT ALTOGETHER IN
THESE AREAS. THE MAIN FOCUS FOR THUNDERSTORMS MONDAY AFTERNOON AND
EVENING IS EXPECTED OVER THE SAN JUANS AND OVER THE WEST CENTRAL AND
SOUTHWEST MOUNTAINS.

AS THE UPPER LEVEL HIGH CENTER SHIFTS NORTHEAST TUESDAY AND
ESPECIALLY WEDNESDAY...GULF MOISTURE BEGINS TO FILTER INTO CENTRAL
AND WRN NM AS A SUB-TROPICAL EASTERLY WAVE APPROACHES THE REGION
FROM THE SOUTHEAST. SCATTERED WET THUNDERSTORMS ARE EXPECTED TUESDAY
AFTERNOON AND EVENING OVER THE WEST WITH WIDESPREAD WETTING RAINS
FROM THUNDERSTORMS OVER THE WESTERN MOUNTAINS FROM WEDNESDAY THROUGH
AT LEAST THE REMAINDER OF THE WEEK. LOCALIZED FLASH FLOODING WILL BE
A MAJOR CONCERN WEDNESDAY THROUGH AT LEAST THE END OF THE WORK WEEK
FOR THE WESTERN MOUNTAINS...ESPECIALLY FOR THE WHITEWATER BALDY BURN
SCAR.

HIGH TEMPERATURES WILL GRADUALLY LOWER A DEGREE OR TWO EACH DAY
TODAY THROUGH THE REMAINDER OF THE WEEK. IN ADDITION...RELATIVE
HUMIDITY LEVELS WILL GRADUALLY INCREASE EACH DAY DURING THE
WEEK...ESPECIALLY WEST WEDNESDAY. NIGHTTIME RH RECOVERIES WILL
BECOME GOOD TO EXCELLENT THROUGHOUT THE DISTRICT BY MIDWEEK.
SOUTHERLY WINDS WILL ALSO BE ON THE INCREASE AROUND
MID-WEEK...HELPING TO TRANSPORT THE DEEP GULF MOISTURE INTO THE
REGION.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 1, 4:24 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 AM MDT SUN JUL 1 2012

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
524 AM MDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING THIS AFTERNOON MAY PRODUCE GUSTS TO 50
MPH AND SOME LOCALIZED DOWNPOURS. STORMS WILL LINGER OVER THE
EASTERN PLAINS WELL INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORM DEVELOPING EACH DAY MAY PRODUCE GUSTS TO 50 MPH AND
SOME DOWNPOURS...WITH STORMS CONTINUING INTO THE EVENING. WITH
INCREASED MOISTURE FROM INDEPENDENCE DAY THROUGH SATURDAY...SOME
DOWNPOURS MAY BECOME LOCALLY HEAVY...ESPECIALLY OVER THE BURN SCAR
AREAS OF CATRON...SOCORRO...AND LINCOLN COUNTIES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

The radar

The Albuquerque radar (KABX), 194 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
July 1, 11:18 AM MST to 11:50 AM MST
Where
Colfax County, 3.62 mi ESE of Black Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -105.190

Dime to penny size hail accumulated to a depth of 1 inch 3.6 miles east southeast of Black Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381008.